Georgia, 2023Damaging Wind in Georgia, August 27, 2023
August 27, 2023 · NWS CAE · 1 event in 1 county or zone
A stalled frontal boundary across the Midlands and Central Savannah River Area was the focus showers and storms that produced isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary across the Midlands and Central Savannah River Area was the focus showers and storms that produced isolated damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 27, 2:03 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 27, 2:03 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
303 PM EDT Sun Aug 27 2023
.SYNOPSIS...
A weak cold front is expected to remain draped across the
region through the first half of the week resulting in several
days of unsettled weather. The rain may be moderate to heavy at
times resulting in localized flash flooding. Recently upgraded
Tropical Storm Idalia will be pulled north towards the forecast
area with possible impacts during the mid-week period. Much
drier air will move in behind the system to close out the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Broad upper trough in the northeast CONUS, with ridge out west.
Cut off upper low along the Deep South/north Gulf of Mexico
enhancing southerly moisture flux into area although mainly
focused in GA/AL. Plume of deep moisture in TN ahead of a mid
level short wave trough spreading east as seen on water vapor.
Precipitable water is around 2 inches and deep shear weak so
heavy rain threat. A weak frontal boundary appears to be located
across the SC Piedmont into the north Midlands. Low level
convergence will be enhanced near this front and heavy rain
possible there. Scattered showers and thunderstorms now
developing at 18z. Thunderstorms in the CSRA being forced by
weak short wave trough moving northwest from near SAV. CAMS and
global deterministic models suggest thunderstorms will increase
in coverage late this afternoon into the evening as short wave
trough over west TN moves east. The air mass is a little more
moist today than yesterday. Instability is about the same given
the increase in low to mid level moisture. Expect moderate to
strong instability with mixed layer CAPE around 2000 J/kg and
surface based CAPE 3000-4000 J/kg...lower in the north Midlands.
The DCAPE is elevated in northeast GA into the Piedmont
SC/north Midlands at the moment, but expect moisture to increase
later this evening. However, model soundings showing lower LFC
and a less pronounced inverted V. So severe threat appears
lower than yesterday, although isolated severe damaging wind
possible...mainly in area of enhanced DCAPE into the early
evening. Overall strong lift expected and GFS shows strong upper
divergence through this evening. Went with likely to
categorical pops near the front and chance to the southeast.
Convection expected to linger overnight especially near the
frontal boundary, so kept highest pops northwest/north and lower
southeast after Midnight. Threat for flash flooding highest
near the front as some of the storms may train along
front...even after Midnight. After highs in the low to mid 90sw,
lows tonight in the low to mid 70s. Patchy fog possible tonight
with low cloudiness in the morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper trough remains in place over the Eastern United States on
Monday deepening further Tuesday. Meanwhile a remnant surface
boundary lingers across the region. Latest guidance on Monday
continues to favor a drier solution with the best rain chances
expected along and to the north and west of I-20. Opted to put
Chance PoPs across the entire forecast area during the late
afternoon and early evening hours since at least isolated
convection should develop given the moist environment (PWATs
around 2 inches) and boundaries, both mesoscale and Synoptic, in
the area. While conditions don't look as favorable for severe
weather on Monday, any robust convection could once again
produce damaging wind gusts. The Day 2 SPC outlook continues a
regionwide Marginal (1/5) risk for severe weather. The rain may
be heavy at times which is reflected in the Day 2 WPC ERO where
much of the FA is in a Marginal (1/5) risk for excessive
rainfall and a Slight (2/4) risk in the northwest. Highs will be
in the mid 80s to around 90 degrees. Rain chances should
decrease Monday night but the clouds may linger for much of the
night with temperatures falling into the lower 70s. The
unsettled weather pattern continues as tropical moisture ahead
of Tropical Storm Idalia is drawn north. Showers and
thunderstorms are likely to develop during the afternoon and
evening hours and could once again produce heavy rainfall,
especially Tuesday night as Idalia approaches the coast.
Temperatures will be similar to Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The focus during the long term will of course be Tropical Storm
Idalia. The latest NHC forecast track takes the center into the
Big Bend area of Florida as a hurricane Wednesday morning
passing through South Carolina Wednesday night into Thursday
morning as a tropical storm. The primary hazard will be related
to heavy rainfall, especially given the antecedent conditions.
However, specific impacts will be dictated by the track and
intensity of the cyclone as traverses the region. After the
tropical cyclone exits the area, cooler and drier air moves in
with temperatures anticipated to be well below normal Wednesday
through Friday before rebounding next weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected in convection from this afternoon into the
overnight hours.
A weak frontal boundary across the SC Piedmont into the north
Midlands and will focus scattered to numerous showers and
thunderstorms through the evening...aided by an approaching
upper trough from the west. Brief restrictions possible with
these storms through the evening. Best chance for convection
21z-04z. The showers could linger after 06z but expect a
diminishing trend. The guidance is suggesting low clouds/fog
development late tonight so went with MVFR although IFR ceilings
possible. Low clouds should mix out around 15z Monday.
EXTENDED AVIATION OUTLOOK...Increasing potential for
restrictions in early morning fog/stratus along with with
afternoon/evening showers and thunderstorms each day.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 27, 2:52 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Aug 27 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
352 AM EDT Sun Aug 27 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Thunderstorms will again develop this afternoon and continue into
tonight across the Midlands and CSRA. A few thunderstorms may become
severe with damaging winds. Heavy rain will also be possible with
potential for localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and storms continue through midweek. A few storms
on Monday could be strong to severe with gusty winds. Heavy rain will
also be possible Monday and Tuesday, leading to localized flooding
potential. A tropical system is forecast to affect the area midweek,
bringing additional threat for heavy rain and flooding potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 1:01 PM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
201 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Lightning Brent 34.02N 80.37W
08/26/2023 Sumter SC 911 Call Center
Lightning struck a home on Queen Chapel Rd and caused a
fire which produced minor damage. Exact address not
provided. Exact time of lightning strike unknown. The
call came into dispatch at 825 pm EDT.
&&
Event Number CAE2300006
dcmLocal storm report, Aug 27, 2:19 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Tstm Wnd Dmg 3 N Johnston 33.88N 81.81W
08/26/2023 Saluda SC Trained Spotter
Trained spotter relayed trees down and power
outages in the Johnston Hwy/Burton Rd area.
Time estimated by spotter. Another spotter
provided pictures of social media of downed
trees and branches from the same area.
0655 PM Hail Dalzell 34.03N 80.47W
08/26/2023 U0.25 inch Sumter SC Public
Trained spotter reported Pea sized hail in
Dalzell. Time estimated by radar.
&&Special weather statement, Aug 27, 2:26 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
326 PM EDT Sun Aug 27 2023
SCZ021-272000-
Fairfield SC-
326 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield County through 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blackstock, or 10 miles north of Winnsboro, moving southwest at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackstock, White Oak, Lebanon Fire Station, Feasterville Fire
Station, and Fairfield Elementary School.
This includes Interstate 77 near mile marker 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 8118 3455 8105 3448 8099 3438 8114
3445 8135 3455 8136 3457 8130
TIME...MOT...LOC 1926Z 055DEG 11KT 3452 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMSpecial weather statement, Aug 27, 3:27 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
427 PM EDT Sun Aug 27 2023
SCZ021-028-272100-
Fairfield SC-Richland SC-
427 PM EDT Sun Aug 27 2023
...Strong thunderstorms will impact portions of southeastern
Fairfield and north central Richland Counties through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springdale to near Killian. Movement was
east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winnsboro, Dentsville, Lake Carolina, Killian, Villages at Sandhill,
Blythewood, Ridgeway, Winnsboro Mills, Smallwood, and Cedar Creek
Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 82 and 83.
Interstate 77 between mile markers 19 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3439 8089 3423 8084 3418 8087 3414 8081
3411 8080 3408 8102 3435 8111
TIME...MOT...LOC 2027Z 273DEG 12KT 3428 8101 3419 8098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMThunderstorm Wind, Lincoln
- When
- August 27, 3:29 PM EST
- Where
- Lincoln County, 4.7 mi E of Kenna
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.840, -82.389
DOT reported a couple of trees down along Montego Drive near Indian Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, August 27, 20231 death · $10,000 · 3 events
- Flash Flooding and Heavy Rain in Virginia, August 27 to 28, 2023$100,000 · 10 events
- Damaging Winds in North Carolina, August 27, 2023$60,000 · 50 kt wind · 5 events
- Excessive Heat in Louisiana, August 27, 202336 events
- Damaging Winds in Texas, August 27, 2023$30,000 · 74 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 27, 2023$25,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, August 27, 2023$19,000 · 74 kt wind · 6 events
- Excessive Heat in Mississippi, August 27, 202311 events
- Damaging Winds in Louisiana, August 27, 202352 kt wind · 6 events
- Damaging Winds in Georgia, August 27, 2023$3,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, August 27, 2023$4,000 · 1.75 in hail · 5 events
- Hail in Colorado, August 27, 20231.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120429.